- Levothyroxine (Synthroid, Levothroid)
- Liothyronine (Cytomel)
- Liotrix (Thyrolar, Euthroid)
- Other thyroid medication
- Patient's age, weight, and condition
- The name of the product (ingredients and strengths if known)
- Time it was swallowed
- The amount swallowed
- If the medication was prescribed for the person
- Activated charcoal
- Blood tests to check thyroid level
- Breathing support
- Fluids through a vein (IV)
Thyroid preparations are medications used to treat thyroid gland disorders. Overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of such medications.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Note: This list may not be all-inclusive.
Note: This list may not be all inclusive.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Patients who receive quick treatment make a good recovery. Heart-related complications may lead to death.
Symptoms may not be seen until a week after the overdose. They may be treated successfully with several medications.
Liang HK. Hyperthyroidism and thyroid storm. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 215.
- Review date:
- October 1, 2009
- Reviewed by:
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.